Remember the heroin overdose patients we used to see? The cases of clear-cut opioid toxidrome where the drug involved was known? The person who took one too many Vicodin tablets bought from some dude on the street and was now a little out of it?
Those situations were straightforward. We knew exactly what to do. A dose of intravenous naloxone (usually 2 mg) would wake them up. When the antidote wore off after one to two hours, the patient was good to go if he was able to walk, had a normal mental status, and did not have other acute medical problems.
Hold on to those memories because those patients don't exist anymore, and they are not coming back.
The concept of a “heroin overdose patient” now has no real meaning. Today, a patient who comes in after snorting or injecting “heroin” actually took the synthetic opioid U-47700 (seven to eight times more potent than morphine), fentanyl (100 times more potent than morphine), or even the large animal tranquilizer carfentanil (10,000 times more potent than morphine).
The same is true for oral overdoses of Vicodin, Norco, and other acetaminophen/opioid combinations. Reports come in every day of overdose deaths from counterfeit prescription narcotic analgesics containing the more potent illicit agents. In fact, the musician Prince died last year from an overdose of fentanyl and U-47700; he apparently believed he was taking a legitimate prescription medication. Cases of counterfeit Xanax laced with fentanyl have also been reported.
The truth is we know virtually nothing about the clinical course of massive fentanyl ingestion, let alone the pharmacokinetics of U-47700 or carfentanil.
What OD Looks Like
The problem is urgent. The New York Times reported at the end of last year that fentanyl had surpassed heroin to become the “deadliest drug on Long Island” and was associated with at least 220 deaths in 2016. New England saw fentanyl-related deaths surge the year before that. Data from New Hampshire in 2015, for example, showed that fentanyl alone killed more people than heroin by a factor of five to one. The situation is the same in many parts of the county.
The clinical approach to opioid overdose should be rapidly evolving, but we're not yet sure how. Past experience and the literature on treating these patients are useless, and cannot guide us toward optimal management. We desperately need detailed clinical descriptions of what opioid overdose looks like today, not three decades or even three years ago.
A paper from the University of California, Davis serves as a great example of what is required. (Acad Emerg Med 2017;24:106.) The authors describe a cluster of 18 cases seen in just eight days in March 2016. These patients presented with unexpectedly severe or prolonged narcotization after reportedly ingesting a “normal” dose of hydrocodone/acetaminophen (10 mg/325 mg) they purchased on the street.
One patient died, and five patients required CPR. One patient required venovenous ECMO for noncardiogenic pulmonary edema. Some patients needed higher than usual initial doses of naloxone (up to 8 mg bolus), while some required prolonged naloxone infusion (up to almost 40 hours). One patient experienced recurrent respiratory depression eight hours after the naloxone infusion was stopped. The hospital quickly depleted its stock of naloxone.
Hydrocodone was detected in the serum and urine of some but not all of these patients, but significant levels of acetaminophen were not found. All patients tested had very high serum fentanyl levels, up to 53 ng/mL, compared with the therapeutic analgesic level of approximately 0.63-2.0 ng/mL.
Impressively, the authors were able to analyze some of the counterfeit pills. One contained an amazing 6,900 mcg of fentanyl, two to four times the dose used in general anesthesia. They also included a picture of the counterfeit tablet alongside the real thing. The fake is stamped with the manufacturer's identifying code and is very convincing.
Appreciate the Uncertainty
A number of crucial clinical take-home lessons can be gleaned from this paper. We're never really sure at presentation which drug or how much patients who present with apparent opioid overdose have taken. It is critical to appreciate this uncertainty. This paper tells us that some of these patients may experience delayed recurrent respiratory depression.
The cause of this delayed toxicity is not known, but it may involve formation of active metabolites, decreased GI motility with prolonged absorption in massive overdose, or the presence of other undetected drugs. Severely ill opioid overdose patients also can present in clusters and require markedly increased doses of naloxone. It may be wise for hospitals to increase stocks of the antidote and develop plans for how to acquire additional supplies quickly if needed.
This was the most interesting toxicology article of 2016 and is a definite must-read. Another remarkable thing: The paper was posted online only three months after the hospital saw these 18 overdose patients — well done!Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.